Wisconsin, 2019

Tornadoes and Damaging Winds in Wisconsin, July 19, 2019

July 19, 2019 · NWS ARX · 8 events in 2 counties and zones

During the evening of July 19th, a complex of severe thunderstorms moved across north-central Wisconsin. These storms produced two short-lived tornadoes along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening of July 19th, a complex of severe thunderstorms moved across north-central Wisconsin. These storms produced two short-lived tornadoes along with damaging winds. The first tornado touched down west of Withee (Clark County) and damaged a farmstead and trees. The second tornado occurred north of Withee where a residence and trees were damaged. Significant wind damage occurred from Owen (Clark County) east into Abbotsford (Clark County) where barns, silos, trees and power lines were blown down. A federal disaster declaration was made for Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 4:05 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 4:05 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
505 PM CDT Fri Jul 19 2019

.SHORT TERM...(Tonight)
Issued at 335 PM CDT Fri Jul 19 2019

Early afternoon analysis showed a surface boundary draped west to
east across northern portions of the forecast area, with a surface
low near the Minnesota/South Dakota border. The low will make
progress east/northeastward and the idea is that this provides
enough convergence along the front to get some showers and storms to
fire across western/central Minnesota. The 18Z MPX sounding
indicates 5000+ J/kg of MUCAPE and 50+ kts of deep layer shear with
a large, looping hodograph, so would certainly expect supercells to
develop with all severe weather hazards possible. Cells are
eventually expected to merge into a bowing MCS with a widespread
damaging wind, tornado, and heavy rain threat. However, confidence
remains low in exactly how everything will play out, as a decaying
MCS moving out of the Dakotas and across Minnesota most of the
morning has led to more cloud cover and rain-cooled air than
initially expected, slowing the boundary's northward progression. In
addition, strong capping remains in place, with a 700 mb temperature
near 14 C per the KMPX 18Z sounding, so storms could have some
difficulties getting going at first. Bottom line, expect
supercellular storms northwest of the forecast area to merge into a
line as they approach Taylor and Clark Counties this evening.

Following those storms, a cold front will slide into the area and
perhaps provide another focus for some overnight convection near and
north of the I-90 corridor. Strong moisture transport looks to be
oriented more parallel to the front, so not an extremely favorable
setup for flash flooding. However, the environment remains conducive
to efficient rain-producing storms and given the very wet soil, it
wouldn't take much to cause more flooding, especially as the
boundary looks to stall overnight...something to monitor very
closely as we go through the night.

.LONG TERM...(Saturday through Friday)
Issued at 335 PM CDT Fri Jul 19 2019

On Saturday, the flow will become westerly across the as the exit
region of a 700 to 500 mb level jet moves eastward across the
region. At the same time, a surface cold front will advance
south and southeast across the Upper Mississippi River Valley. The
airmass ahead of this front will remain very moist with surface
dewpoints in the 70s. As surface heating occurs, ML CAPES will
climb to around 3,500 J/kg. With still strong capping preceding
this front, the initial shower and storm development will be
elevated on the north side of the boundary. As the heating
continues expect surface-based storms to develop during the mid to
late afternoon across northeast Iowa and southwest Wisconsin.
With very steep low-level lapse rates and moderate 0-6 km layer
shear, a few supercell storms may develop. These storms may evolve
into a damaging wind threat as their cold pool coalesce. In
addition with precipitable water values of 2 to 2.25 inches and
warm cloud layer depths of 4-4.5 km, there will be a threat for
heavy rain. May need a Flash Flood Watch if later models suggest
training will occur for Saturday and Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM CDT Fri Jul 19 2019

Cigs: models hinting at some potential to drop into MVFR as front
sags in later this evening...then improvement...but could drop back
in later Sat afternoon as shortwave/front interaction spawns more
pcpn. For the moment, will lean toward VFR with some MVFR - but may
need to push more MVFR if satellite/ob trends start to point that
way.

WX/vsby: Cold front will drop southward tonight, with the low level
jet/moisture transport impinging into it. End result is
thunderstorms. Trends favor keeping the bulk of the storms north of
the TAF sites tonight, but the tail of the front likely will lay
west-east in the vicinity of I-90, and could see some sct shra/ts
impact KRST/KLSE between 04-09z. Boundary slowly sinks south on Sat,
but will continue to serve as a shra/ts focus, enhances later in the
day Sat as an upper level shortwave/mcv tracks in from the northern
plains. See this Sat afternoon/evening time frame as the greater
likelihood for impacts at KRST/KLSE. With uncertainties in timing,
will hold with VCTS for the moment and update as confidence in
timing/location increases.

Wind: south this evening, shifting to west/north overnight and
should hold there through Sat with sfc boundary pushing to the
south.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ029-
     032>034-041>044-053-055.

     Heat Advisory until 7 PM CDT this evening for WIZ017.

MN...Excessive Heat Warning until 7 PM CDT this evening for MNZ079-
     086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Excessive Heat Warning until 7 PM CDT this evening for
     IAZ008>010.

&&

SHORT TERM...CA
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Jul 19, 12:00 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
100 PM CDT Fri Jul 19 2019

WIZ017-201200-
Taylor-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect this afternoon. Afternoon heat indices
will top off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Another round of strong to severe storms are likely tonight. Threats
include damaging winds, large hail, tornadoes, and torrential
downpours, which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall and
flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
201200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect today. Afternoon heat indices
will top off in the 100 to 110 range. Heat-related illnesses may
occur with prolonged exposure to the heat.

Another round of strong, potentially severe storms, are possible
tonight, mainly north of I-90. Threats include damaging winds, large
hail, tornadoes, and torrential downpours, which could lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening. Rainfall and
flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-201200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect today. Heat indices this
afternoon will top off in the 105 to 115 range. This heat could
bring on heat related illnesses if precautions are not taken.

There is a chance for more storms tonight, but most are expected
to stay north of I-90. If the storms do make it into the area, they
could be strong to potentially severe with damaging winds and heavy
rain, which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive Heat Warning remains in effect until Saturday evening.
Expect afternoon heat indices in the 100 to 105 range again.

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of damage from storms or associated heavy rainfall and
flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA/Shea

In the hours before

Local storm report, Jul 19, 2:01 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TORNADO          5 NE WESTBY             43.70N 90.79W
07/18/2019                   VERNON             WI   NWS STORM SURVEY

            BRIEF TORNADO DAMAGED FARM BUILDINGS ALONG WANG RIDGE
            ROAD, IN ADDITION TO TREES. MAY HAVE LASTED FOR 1-2 MIN.
            EST. EF0

&&

SHEA
Local storm report, Jul 19, 3:20 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     2 WNW CASHTON           43.75N 90.81W
07/18/2019                   MONROE             WI   NWS EMPLOYEE

            SPORADIC WIND DAMAGE NOTED ALONG HIGHWAY 333
            FROM NEAR CASHTON TO MIDDLE RIDGE. TIME
            ESTIMATED FROM RADAR.

&&

LAWRENCE

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 19, 6:16 PM CST
Where
Clark County, 2.02 mi NE of Reseburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.940, -90.740

A barn and garage were both damaged east of Thorp.

Tornado, Clark

When
July 19, 6:17 PM CST to 6:19 PM CST
Where
Clark County, 3.96 mi W of Withee to 3.82 mi WNW of Withee
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
44.960, -90.680

A brief tornado occurred west of Withee. The tornado touched down near a farm where the roof was partially torn off a barn, the top of a silo was ripped off, pole barns were damaged along with between 15 and 20 trees. The tornado then crossed County Highway O before dissipating.

Thunderstorm Wind, Clark

When
July 19, 6:19 PM CST
Where
Clark County, 3.97 mi W of Withee
Measured
51 kt (59 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
44.940, -90.680

West of Withee, two barns, a garage and silo were blown down.

Tornado, Clark

When
July 19, 6:24 PM CST to 6:26 PM CST
Where
Clark County, 2.54 mi NNW of Withee to 2.7 mi N of Withee
Rating
EF1
Path length
0.28 mi
Path width
40 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
44.986, -90.612

A brief tornado occurred north of Withee. The tornado touched down in a field, crossed Center Road before dissipating in a wooded area. Trees were blown onto a mobile home and numerous power poles along Center Road were snapped or bent.

Thunderstorm Wind, Clark

When
July 19, 6:25 PM CST
Where
Clark County, 4.14 mi ESE of Clark
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
45.010, -90.570

Some trees were blown down north of Owen. A 50 mph wind gust was measured by a private weather station.

Thunderstorm Wind, Clark

When
July 19, 6:30 PM CST
Where
Clark County, Abbotsford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.950, -90.320

Trees and power lines were blown down in Abbotsford and Colby. Additional power lines were downed along State Highway 13 north of Abbotsford.

Thunderstorm Wind, Clark

When
July 19, 6:40 PM CST
Where
Clark County, 1.2 mi SW of Colby
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.910, -90.320

Numerous tree branches were blown down and the power was knocked out in Colby.

Thunderstorm Wind, Taylor

When
July 19, 6:52 PM CST
Where
Taylor County, 2.54 mi SE of Maplehurst
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
45.040, -90.340

A wind gust of 61 mph was measured by a private weather station southwest of Stetsonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843341, 843556, 843338, 843557, 843329, 843337, 843327, 843326.